Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 16, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2019, 3:00 PM CDT for 4 counties in South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2019, 3:00 PM CDT (20:00 UTC)
- Expired
- Jun 24, 2019, 3:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Davison County, SD, Hanson County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 360 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:49 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 24, 12:49 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1249 PM CDT Mon Jun 24 2019 .SHORT TERM...(Today and Tonight) Issued at 330 AM CDT Mon Jun 24 2019 The slow moving, persistent upper level low pressure will finally shift east of the area today. We will still see some small chances for showers as it exits, but coverage will be much less than the past couple of days. As the wave shifts east weak upper level ridging will move through with a weak upper level jet/trough shifting into central SD. This should allow for two areas of showers to possibly develop. One will be roughly along and east of the Buffalo Ridge in southwest MN on the back edge of the upper level wave and the other will be in central SD just ahead of the next incoming jet max. The current forecast soundings do indicate deep mixing with unidirectional winds from the surface to about 200 mb. CAPE values will be minimal, generally 800 J/kg or less, so even thunder should be pretty sparse. The only affect of any slightly stronger updrafts would likely be wind gusts around 40 mph or so. While this activity will be mostly diurnally driven, the wave moving across ND may help to keep some spotty activity through the overnight hours with just a small shot if mid level moisture and very weak instability. With the deeper mixing winds may end up a bit breezier today with about 20 knots near the top of the mixed layer, so maybe some gusts about 20 to 25 mph this afternoon. With more sunshine and a good mixing westerly wind highs will climb into the 80s west of Interstate 29 and into the mid 70s in parts of southwest MN and northwest IA which will still be struggling with residual cloud cover. Winds will diminish shortly before sunset and lead to a pleasant Tuesday morning. Morning temperatures should start out in the 50s in most locations. .LONG TERM...(Tuesday through Sunday) Issued at 330 AM CDT Mon Jun 24 2019 By Tuesday heights will rise with warm low to mid level temperatures. This should lead towards mostly sunny and mild day. Decent mixing again on Tuesday with some gusts around 25 mph likely during the day, especially along and north of Interstate 90. Temperatures will rise to 80 to 85 in most locations. Tuesday night into Wednesday morning a weak upper level wave will ride across the Western High Plains into North Dakota. This will bring an increase in low and mid level southwest flow which may spark a few showers or thunderstorms. Right now it appears as though ti will be very dry so mainly looking at the EML to do the work. This should keep activity scattered at best and with only marginal confidence will just have a small 20 pop in the mid James Valley. Wednesday into Wednesday night a stronger and slightly farther south wave will bring an increased chance for showers and thunderstorms. The better chances will be on Wednesday night. Instability would likely support a severe weather threat but at this time the shear looks like it will not support longer updrafts. Once this wave passes on Thursday morning upper level ridging strengthens and the chances for rain and thunderstorms diminishes. This should help usher in much warmer conditions along with humidity. Highs Thursday into Sunday likely 85 to 95 in most locations. Lows should be 65 to 75. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1248 PM CDT Mon Jun 24 2019 Most locations will see quiet weather today, with mostly clear skies and breezy west winds gusting 20 to 25 kt through. Isolated showers and thunderstorms will develop north and east of KFSD, but coverage will be minimal. Brief gusty winds and rain will be the main threats with these storms. A few showers remain possible overnight, but most places again will remain dry with only high- level cloud cover. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...VandenBoogart
Hazardous weather outlook, Jun 24, 3:38 AM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 338 AM CDT Mon Jun 24 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-250845- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 338 AM CDT Mon Jun 24 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms will be possible in central South Dakota and southwest Minnesota late this afternoon and evening. A few of the thunderstorms could produce wind gusts to 40 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very warm conditions are expected Wednesday through the weekend with afternoon heat indices of 90 to 100 expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 24, 1:50 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
150 PM CDT MON JUN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL ROCK RAPIDS 43.43N 96.17W
06/24/2019 M1.00 INCH LYON IA TRAINED SPOTTER
A FEW QUARTER-SIZED HAILSTONES WITH VERY
LITTLE WIND.
&&
LVLocal storm report, Jun 24, 2:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 PM CDT MON JUN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 5 E LETCHER 43.91N 98.03W
06/24/2019 E0.25 INCH SANBORN SD TRAINED SPOTTER
PEA-SIZED HAIL WITH ESTIMATED 10 MPH WIND
GUSTS.
&&
LVThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:51 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.